Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS El Paso, TX

July 10, 2008Doña Ana County, Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 10, 2008, 5:45 AM MDT for Doña Ana County, Luna County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 5:45 AM MDT (11:45 UTC)
Expired
Jul 10, 2008, 8:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 95 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 101145
FFWEPZ
NMC013-029-051-101445-
/O.NEW.KEPZ.FF.W.0007.080710T1145Z-080710T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
545 AM MDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHEASTERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 845 AM MDT

* AT 535 AM MDT...HEAVY RAIN WHICH WHICH WILL FALL ON SATURATED      
  GROUND IS MOVING INTO THE AREA.  RUNOFF FROM THIS RAIN WILL CAUSE  
  FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH

A LARGE AREA OF MODERATE TO HEAVY THUNDERSTORMS WAS MOVING NORTH 
ALONG THE LUNA AND DONA ANA COUNTY LINE.  THIS AREA HAS ALREADY 
RECEIVED HEAVY RAIN OVER THE LAST TWO DAYS.  RUNOFF FROM THE STORMS 
WILL FLOOD LOW WATER CROSSINGS...LOW LYING AND POOR DRAINAGE AREA.  
MOTORISTS ALONG I-25 NORTH OF LAS CRUCES AND ALONG STATE HIGHWAYS 26 
AND 27 WEST OF HATCH SHOULD EXERCISE EXTREME CAUTION.  NEVER DRIVE 
YOUR CAR ACROSS A FLOODED ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3279 10728 3277 10691 3228 10693 3219 10728
      3217 10765 3260 10761 3277 10761

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:26 AM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 10, 4:26 AM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
426 AM MDT THU JUL 10 2008

.SYNOPSIS...
HEAVY RAIN IS AGAIN POSSIBLE ACROSS THE AREA TODAY AS ABUNDANT
MOISTURE CONTINUES TO MOVE ACROSS THE AREA. A FLASH FLOOD WATCH
IS IN EFFECT THROUGH THE LATE AFTERNOON FOR ALL OF FAR WEST TEXAS
AND SOUTHERN NEW MEXICO. THE RAIN CHANCES WILL CONTINUE ON
FRIDAY. THE WEEKEND AND THE FIRST PART OF NEXT WEEK WILL SEE LESS
CHANCES FOR RAIN. TEMPERATURES FOR TODAY THROUGH THE FIRST PART
OF NEXT WEEK WILL CONTINUE TO RUN BELOW SEASONAL NORMALS.

&&

.DISCUSSION...
IN THE SHORT TERM TWO AREAS OF CONCERN THIS MORNING. ONE IS EAST
OF THE RIO GRANDE...RAIN AREA IS LIMITED AND QUICKLY MOVING NORTH
AND SHOULD NOT POSE A FLOODING THREAT TO OTERO COUNTY. OF GREATER
CONCERN IS THE CONVECTIVE MASS MOVING NORTH OUT OF MEXICO INTO
LUNA AND DONA ANA COUNTIES. THIS AREA...THOUGH MOVING AT AROUND
20 KNOTS...COULD PRODUCE FLASH FLOODING OVER THE NEXT THREE HOURS
IN LUNA COUNTY SO A FLASH FLOOD WARNING CURRENTLY COVERS THAT
AREA. THE REST OF US HAVE A FLASH FLOOD WATCH AS THERE CONTINUES
A LIKELY HOOD OF FLOODING ACROSS THE ENTIRE CWA TODAY. LOCATIONS
AROUND T OR C SAW SOME FLOODING YESTERDAY AND A BIG AREA OF THE
CWA SAW SOME NICE RAINFALL TOTALS...SO A LOT OF THE SOIL
CONDITIONS ARE PRETTY SATURATED. WITH THE SATURATED SOILS AND
MORE HEAVY POSSIBLE TODAY I WENT AHEAD AN ISSUED THE WATCH
THROUGH AT LEAST THIS LATE AFTERNOON. THE RAIN THREAT WILL SHIFT
A LITTLE FURTHER TO THE WEST ON FRIDAY AND SATURDAY...AS BOTH THE
GFS AND NAM MOVE THE MAIN MOISTURE PLUME TO THE ARIZONA/NEW
MEXICO STATE LINE...BUT BOTH THE GFS AND NAM KEEP A FAIR AMOUNT
OF CONVECTION ACROSS THE ENTIRE CWA THROUGH THE WEEKEND. THE
PREVIOUS RUNS OF THE MODELS HAD THE UPPER HIGH QUICKLY BUILDING
INTO SOUTHERN NEW MEXICO...BUT THE CURRENT BATCH OF RUNS HAS THE
HIGH SLOWLY BUILDING INTO WEST TEXAS...SO WE WILL CONTINUE TO SEE
A RAIN THREAT THROUGH THE WEEKEND. QUICKLY LOOKING AT NEXT
WEEK...THE GFS DOES WEAKLY BUILD THE RIDGE ACROSS NEW
MEXICO...BUT WITH ALL THE MOISTURE TRAPPED UNDERNEATH IT THERE
WILL CONTINUE TO BE A SLIGHT CHANCE FOR CONVECTION. BY THE MIDDLE
PART OF NEXT WEEK THE GFS IS INDICATING THAT A WEAK UPPER LEVEL
WAVE WILL PUSH THE RIDGE BACK TO OUR EAST AND SWING THE MOISTURE
PLUME BACK OVER NEW MEXICO...SO WE COULD SEE ANOTHER ROUND OF
HEAVY RAIN FOR THE MIDDLE PART OF NEXT WEEK. WITH ALL THE
MOISTURE AND CLOUDS IN THE AREA WE WILL CONTINUE TO SEE
TEMPERATURES RUNNING BELOW NORMAL. HIGHS TODAY AND FRIDAY WILL
CONTINUE TO RUN AROUND 10 DEGREES BELOW NORMAL. FOR THE WEEKEND
AND INTO THE FIRST PART OF NEXT WEEK WELL SEE HIGHS ONLY A
COUPLE OF DEGREES BELOW NORMAL.

&&

.AVIATION...10/12Z-11/12Z
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL CAUSE LOWER CEILINGS AND VISIBILITIES WITH
MVFR AND IFR CONDITIONS POSSIBLE.

&&

.FIRE WEATHER...
ABUNDANT MOISTURE WILL CONTINUE TO KEEP THE FIRE WEATHER THREAT
LOW OVER THE NEXT WEEK. TODAY WILL SEE ANOTHER ROUND OF HEAVY
RAIN...MAINLY ACROSS AREAS WEST OF THE RIO GRANDE. AS WE MOVE
THROUGH THE WEEKEND EAST OF THE RIO GRANDE WILL DRY A
LITTLE...BUT STILL SEE A CHANCE FOR RAIN EACH DAY...WHILE
LOCATIONS WEST OF THE RIO GRANDE WILL SEE A GOOD CHANCE FOR RAIN.
THE RAIN CHANCES WILL CONTINUE INTO THE MIDDLE PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 83  69  88  71  94 /  60  60  40  30  20
SIERRA BLANCA TX        78  63  85  64  91 /  60  50  30  20  20
LAS CRUCES              83  66  87  68  94 /  60  60  40  30  20
ALAMOGORDO              81  63  84  64  89 /  70  60  40  30  20
CLOUDCROFT              59  48  68  50  72 /  70  60  50  40  30
TRUTH OR CONSEQUENCES   81  63  87  64  95 /  70  60  40  30  20
SILVER CITY             73  58  81  59  89 /  70  60  50  40  30
DEMING                  83  64  87  65  95 /  70  60  40  30  20
LORDSBURG               82  65  88  66  95 /  70  60  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ055-056.

&&

BRICE
Hazardous weather outlook, Jul 9, 11:50 AM MDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT WED JUL 9 2008

NMZ022>025-030>032-TXZ055-056-101800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1150 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WITH FLOODING POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. ROADWAYS AND LOW LYING
AREAS MAY BECOME FULL OF WATER. DRAINAGES AND ARROYOS MAY BE FULL
WITH FAST MOVING WATER FROM RAIN RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOIST CONDITIONS WILL CONTINUE ON THURSDAY WITH AREAS WEST OF THE
RIO GRANDE SEEING THE BEST CHANCE FOR HEAVY RAINFALL. SATURATED
CONDITIONS FROM PREVIOUS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF
FROM SOME STORMS. RAIN CHANCES WILL LESSEN SOMEWHAT ON FRIDAY AND
THE WEEKEND AS HIGH PRESSURE BEGINS TO REBUILD OVER THE REGION.
STILL...HEAVY RAINFALL WILL BE POSSIBLE FROM SOME STORMS THROUGH
THE WEEKEND. HIGH PRESSURE WILL BE IN PLACE FOR THE FIRST PART OF
NEXT WEEK WITH ISOLATED CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:45 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 9, 9:41 PM MDTFlash Flood WarningEPZSierra2 hr
Jul 10, 12:04 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra3 hr
Jul 10, 1:26 AM MDTFlash Flood WatchEPZ20 hr
Jul 10, 3:49 AM MDTFlash Flood WarningEPZLuna5 hr
Jul 10, 5:24 AM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 10, 6:21 AM MDTFlash Flood WarningEPZDoña Ana, Otero, Sierra4 hr
Jul 10, 8:51 AM MDTFlash Flood WarningEPZDoña Ana, Grant, Luna, Sierra3 hr
Jul 10, 11:48 AM MDTFlash Flood WarningEPZGrant, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.